Hail, Clark
- When
- April 25, 6:58 PM CST
- Where
- Clark County, 0.53 mi W of Clark City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -91.690
A trained spotter reported hail the size of quarters near Clark City.
Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri. These storms dumped large hail in extreme southeast Iowa and even produced a tornado in extreme northeast Missouri. In Clark county, Missouri a supercell produced an EF1 tornado that touched down 2 miles east of Luray and moved southeast to about 4 miles southeast of Luray. This tornado damaged grain bins, barns and other outbuildings. A house at the beginning of the tornado's path was extensively damaged and was shifted off its foundation. Another house at the end of the path had the siding and roof damaged. The tornado moved southeast for about 2 miles and was on the ground for an estimated 5 minutes. No injuries were reported. Golf ball size hail fell in Kahoka, Missouri causing damage to vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 5:11 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 611 PM CDT WED APR 25 2012 .AVIATION... LOW PRESSURE WILL SLIDE SOUTHEAST OF EASTERN IOWA EARLY THIS EVENING...RESULTING IN NORTH TO NORTHEAST WINDS FOR THE NEXT 24 HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED...WITH ONLY CIRRUS AND SOME SCATTERED MID CLOUDS THROUGH THROUGH THE NIGHT AND SPOTTY FAIR WEATHER CUMULUS ABOVE 5000 FT TOMORROW. THERE IS A SLIGHT CHANCE STRATUS COULD AFFECT NORTHEAST IOWA TOWARDS MORNING FOR A FEW HOURS...POSSIBLY AFFECTING THE DBQ AIRPORT. HOWEVER...WILL LEAVE THIS OUT FOR NOW...AND SHOW CLEAR SKIES TOMORROW. ERVIN && .UPDATE... THE FORCING IS WEAK THIS EVENING...AND LARGELY ALREADY PASSED BY. CAPPING HAS REMAIN STRONG...WITH ONLY ONE STORM ALLOWED NEAR THE FRONT OVER CENTRAL ILLINOIS. A FEW WEAK CELLS NEAR OTTUMWA APPEAR TO BE THE LAST GASP OF FORCING. THUS..WE UPDATED AN HOUR OR MORE AGO TO GO DRY...EXCEPT A SLIGHT CHANCE OVER FAR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS/NE MO THROUGH 00Z. ERVIN && .PREV DISCUSSION... /ISSUED 315 PM CDT WED APR 25 2012/ SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING MAIN UPSTREAM LOW PRESSURE CENTER NEAR THE DSM AREA WITH ASSOCIATED WARM FRONT BUCKLING UP INTO SOUTH CENTRAL MN...AND THEN DRAPED BACK SOUTHEASTWARD THROUGH MACOMB IL AND INTO SOUTHEASTERN IL. SOME SFC DPT POOLING DRIVING VALUES INTO THE LOWER 60S IN SOUTH CENTRAL TO SE IA ATTM...WHILE MUCH OF THE REST OF THE AREA DPTS HAVE MIXED DOWN AND REMAINED WELL DOWN IN THE 50S. BEST SFC PRESSURE FALLS/BULLS-EYE ARE STARTING TO MOVE EAST OF THE DVN CWA TOWARD EAST CENTRAL IL/WEST CENTRAL INDIANA. WV IMAGERY AS WELL AS VIS SATELLITE LOOP SUGGESTING UPPER VORT ALMOST ON TOP OF THE DVN CWA ALREADY...WHICH MEANS BEST FORCING SHOULD START TO FOLLOW THE PRESSURE FALL PATTERNS. ELEVATED CLOUD COVER/SOME HIGH BASED SHOWERS...AND IMPRESSIVE SFC BASED CIN VALUES CONTINUE TO REIGN ACRS THE CWA WITH THE CLOUD COVER AND SOME EVAPO-COOLING IMPEDING THE ARM UP TO CONVECTIVE TEMPS ESPECIALLY IN THE SECTOR SOUTH OF THE WARM FRONT. SHORT TERM...TONIGHT AND THURSDAY... TONIGHT...MUCH OF THE PARAMETERS ONGOING DISCUSSED ABOVE IN THE SYNOPSIS SUGGESTS A LIMITED THREAT OF STRONG SFC BASED CONVECTION DEVELOPING IN THE CWA...OR EVEN ELEVATED STORMS NORTH OF THE WARM FRONT THROUGH EARLY EVENING. NORMAL NOCTURNAL PROCESSES MAY EVENTUALLY DRIVE AN ELEVATED STORM EVENT BY MID TO LATE EVENING BUT MOST OF THAT WOULD LIKELY TAKE PLACE EAST AND SOUTHEAST OF THE LOCAL AREA OF CONCERN. WILL IGNORE MOST OF THE SHORT RANGE MODELS WHICH ARE TOO AGGRESSIVE WITH LOW TO MID LEVEL MOISTURE FETCH/OVERBLOWN CAPES AND INSTABILITY. ONLY THE HIRES ARW MODEL IS CLOSE TO HANDLING THE CURRENT SFC BASED MOISTURE VALUES CORRECTLY...AND THIS MODEL IGNITES INITIAL CONVECTION ACRS CENTRAL IL AROUND 7 PM CDT...AND THEN FURTHER DEVELOPS IT AS IT SCOOTS OFF TOWARD THE OH VALLEY THROUGH MIDNIGHT. WILL STILL KEEP CHC POPS GOING ESPECIALLY ACRS THE EAST/ SOUTHEAST HALF THROUGH MID EVENING IN THE POSSIBLE CONVECTIVE INITIATION ZONE UNTIL LINGERING FORCING FROM PASSING CYCLONE AND VORT ALOFT MIGRATES TO THE EAST. BUT ALL WE MAY GET IS THE CURRENT HIGH BASED PASSING SHOWERS AND SPRINKLES. ANOTHER LOW CHANCE FOR SOME DEVELOPMENT FRO AT LEAST ISOLATED SHOWERS/STORMS RIGHT BEHIND THE PASSING LOW AS WAKE NORTHWEST FLOW KICKS IN ON WANING CAP/S WESTERN FRINGE BY MID TO LATE EVENING...BUT WILL NOT PUT POPS IN FOR THAT POSSIBILITY AND LET EVENING SHIFT ASSESS IF THIS PROCESS CAN REALLY UNFOLD. IN-BUILDING HIGH PRESSURE AND NW TO NORTH FLOW COOL-ADVECTS LOWS INTO THE MID 40S IN THE NORTHEAST...TO THE LOW TO MID 50S IN THE SOUTH BY THU MORNING. THURSDAY...HIGH PRESSURE AND IT/S IN-BUILDING GRADIENT CONTINUE ON THU FOR BREEZY NORTH TO NORTHEAST SFC WINDS BUT AT LEAST MOSTLY SUNNY SKIES. DESPITE SOME ROBUST CAA...DEEP MIXING ALONG WITH THE INSOLATION WILL TRANSLATE TO THU HIGHS IN THE LOWER 60S NORTH OF HWY 30...TO THE MID AND UPPER 60S ALONG AND SOUTH OF I80. ..12.. LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... GENERALLY BELOW NORMAL TO END THE MONTH OF APRIL... WITH TWO MAIN WINDOWS FOR RAIN... ONE DEVELOPING FRI LINGERING INTO SAT AND THE OTHER LATER MON INTO TUE. THU NGT... HAVE REMOVED RAIN CHCS WITH MODELS SHOWING DEEP DRY EASTERLY FETCH FROM BENEATH GREAT LAKES RIDGING. DESPITE INCREASE IN CLOUDS... LOWS NEAR OR EVEN JUST BELOW COOL SIDE WITH MID 30S NE TO MID 40S SW. FRI-FRI NGT... DRY EASTERLY FETCH TO SLOW SATURATION AND ONSET OF MEASURABLE RAIN FOR MANY AREAS UNTIL AFTN... CONTINUING FRI NGT. BEST COVERAGE AND AMOUNTS SUGGESTED NORTH OF HWY 34 ATTIM... AND MOSTLY LIGHT AT THAT ALTHOUGH SOME MODERATE AMOUNTS POSSIBLE LATE AT NGT INTO SAT WITH APPROACH OF MID LEVEL SHORTWAVE. DUE TO SLOWER ARRIVAL OF RAIN FRI HAVE NUDGED UP HIGHS SOME. STILL A TRICKY MAX TEMP FCST FOR FRI WITH EVAPORATIVE COOLING EFFECTS WITH VIRGA AND SPRINKLES FIRST HALF OF DAY. TEMPS NEAR STEADY FRI NGT WITH CLOUDS AND RAIN... WITH COOLEST READINGS NORTH AND WARMEST IN THE SOUTH WHERE COULD EVEN RISE SOME DEPENDING ON MOVEMENT OF WARM FRONT... WITH POTENTIAL FOR NEEDING TO EXPAND OR RAISE MIN TEMP GRADIENT NORTH TO SOUTH. SAT-SAT NGT...RAIN TAPERING OFF SAT AM BUT WILL CONTINUE WITH CHCS REST OF DAY INTO SAT NGT WITH INVERTED SFC TROUGH. WARMEST HIGHS WILL BE ACROSS THE SOUTH DUE TO WARMER START AND EARLIER END TO ANY RAIN... WHILE NEAR STEADY OR SLOW RISE ON TEMPS FAR NORTH. HAVE EXPANDED HIGH TEMP GRADIENT SOME... WITH MID/UPPER 40S NORTH TO UPPER 50S FAR SOUTH. DEPENDING ON ANY SUNSHINE AND MOVEMENT OF WARM FRONT CANT RULE OUT 60S FAR SOUTH. SUN-TUE... PATTERN RECYCLES ITSELF WITH YET ANOTHER LARGE HIGH SETTLING INTO THE GREAT LAKES THRUSTING REGION IN DEEP LOW LEVEL COOL AND DRY EASTERLY FETCH SUN INTO MON. LATE MON THROUGH TUE WILL BRING NEXT APPRECIABLE RAIN CHCS WITH NEXT BARRAGE OF PACIFIC ENERGY. WILL HOWEVER NEED TO BE WATCHFUL FOR SLOWING ARRIVAL GIVEN DRY EASTERLY FETCH. TEMPS LOOK TO MODERATE NEAR TO A BIT ABOVE NORMAL BY THE END OF THE PERIOD AND JUST BEYOND... WITH FLOW PATTERN BECOMING SEMI- ZONAL TO WSW. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 342 PM CDT WED APR 25 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 342 PM CDT WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH MID EVENING. THERE IS STILL A LINGERING LOW CHANCE FOR A STRONG TO SEVERE STORM TO DEVELOP THIS EVENING EAST OF THE MISSISSIPPI RIVER...BUT LATEST INDICATIONS SUGGEST THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL OCCUR TO THE EAST AND SOUTHEAST OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY BE POSSIBLE NEXT TUESDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... THERE IS LOW CHANCE FOR THE NEED OF SPOTTER ACTIVATION THIS EVENING EAST OF THE MISSISSIPPI RIVER. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 PM CDT WED APR 25 2012 IAZ087-088-098-099-MOZ010-260045- CLARK-HENRY-JEFFERSON-LEE-VAN BUREN- 641 PM CDT WED APR 25 2012 ...ISOLATED STRONG THUNDERSTORMS... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR DOUDS/LEANDO...OR 12 MILES NORTHWEST OF KEOSAUQUA...MOVING EAST SOUTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... DOUDS/LEANDO AROUND 645 PM CDT... BIRMINGHAM AROUND 700 PM CDT... KEOSAUQUA AROUND 705 PM CDT... BONAPARTE AROUND 725 PM CDT... 6 MILES SOUTH OF HILLSBORO AROUND 730 PM CDT... NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS. LAT...LON 4085 9154 4057 9166 4069 9218 4095 9218 TIME...MOT...LOC 2340Z 286DEG 23KT 4084 9213 ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 W SELMA 40.87N 92.17W
04/25/2012 M0.50 INCH VAN BUREN IA TRAINED SPOTTER
RELAYED BY NWS DES MOINES.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 5 NW KEOSAUQUA 40.79N 92.02W
04/25/2012 E0.88 INCH VAN BUREN IA TRAINED SPOTTER
MOSTLY PEA SIZE HAIL FALLING.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 3 WNW KEOSAUQUA 40.75N 92.02W
04/25/2012 M0.88 INCH VAN BUREN IA TRAINED SPOTTER
FELL IN PAST 2 TO 3 MINUTES.
0720 PM HAIL 2 ESE KEOSAUQUA 40.72N 91.92W
04/25/2012 E0.75 INCH VAN BUREN IA TRAINED SPOTTER
LOTS OF DIME SIZED HAIL FALLING.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 5 E CANTRIL 40.64N 91.98W
04/25/2012 E1.00 INCH VAN BUREN IA TRAINED SPOTTER
MOSTLY NICKELS FALLING.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 3 WSW BONAPARTE 40.68N 91.85W
04/25/2012 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0733 PM HAIL 2 SE CANTRIL 40.62N 92.04W
04/25/2012 M1.75 INCH VAN BUREN IA TRAINED SPOTTER
&&
GROSSThe Quad Cities radar (KDVN), 162 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A trained spotter reported hail the size of quarters near Clark City.
A supercell produced an EF1 tornado that touched down 2 miles east of Luray and moved southeast to about 4 miles southeast of Luray, damaging grain bins, barns and other outbuildings. A house at the beginning of the tornado's path was extensively damaged and was shifted off its foundation. Another house at the end of the path had the siding and roof damaged. The tornado moved southeast for about 2 miles and was on the ground for an estimated 5 minutes.
A trained spotter reported hail the size of quarters near Wayland.
A trained spotter reported ping pong size hail just south of Wayland.
A trained spotter measured golf ball size hail with lots of car damage in Kahoka.
A trained spotter reported hail the size of half dollars just west of Clark City.
The public reported golf ball size hail in Kahoka.
The emergency manager reports hail the size of baseballs knocked out car windows in Kahoka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373000, 373011, 373002, 373003, 373005, 373006, 373007, 373009.